Utah, 2007

Damaging Winds in Utah, June 16, 2007

June 16, 2007 · NWS SLC · 5 events in 3 counties and zones

Dry air near the ground and strong thunderstorms resulted in numerous microbursts. Winds of up to 75 mph toppled trees and power poles along the Wasatch Front and the northwest Deserts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Dry air near the ground and strong thunderstorms resulted in numerous microbursts. Winds of up to 75 mph toppled trees and power poles along the Wasatch Front and the northwest Deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 16, 2:32 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 2:32 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 PM MDT SAT JUN 16 2007

.SYNOPSIS...A DRY COLD FRONT WILL MOVE ACROSS THE REGION LATE TONIGHT
INTO SUNDAY NIGHT. HIGH PRESSURE WILL RETURN TO THE AREA MONDAY AND
WILL PERSIST THROUGH THE WEEK. A WEAK DISTURBANCE WILL MOVE
THROUGH THE GREAT BASIN FRIDAY.

&&

.DISCUSSION...MAINLY SUNNY SKIES CONTINUE ACROSS THE REGION THIS
AFTERNOON. SOME CONVECTIVE CLOUD DEVELOPMENT IS NOTED ALONG AND
EAST OF THE WASATCH. THESE AREAS ARE NOT EXPECTED TO DEVELOP INTO
ANYTHING BUT A VERY ISOLATED DRY THUNDERSTORM. OF GREATER CONCERN
IS THE CONVECTIVE CLOUD DEVELOPMENT OVER THE EXTREME NORTHWESTERN
PORTION OF THE STATE. THIS AREA SHOULD CONTINUE TO DEVELOP AND
SPREAD TO THE SOUTHEAST THIS EVENING...BRINGING A CHANCE OF
ISOLATED DRY THUNDERSTORMS WITH GUSTY WINDS TO NORTHERN
UTAH...MAINLY NORTH OF I-80. DRY THUNDERSTORMS WILL ONLY ADD TO
THE EXTREME FIRE CONDITIONS THIS EVENING. STRONG SOUTHERLY WINDS
AND VERY LOW HUMIDITIES WILL CONTINUE INTO THE EVENING ACROSS MOST
OF THE REGION. SEE THE FIRE WEATHER DISCUSSION FOR DETAILS.

TEMPERATURES HAVE REACHED 100F IN MANY LOCATIONS THIS
AFTERNOON...INCLUDING AT THE SALT LAKE AIRPORT. THIS TEMPERATURE
TIES THE RECORD HIGH FOR THE DAY OF 100F IN 1940. THIS ALSO TIES
THE RECORD FOR THE FIFTH EARLIEST DATE OF 100F IN THE SALT LAKE
CITY AREA SINCE RECORDS BEGAN.

THE COLD FRONT IS CURRENTLY LOCATED ACROSS EXTREME NORTHWESTERN
UTAH. IT IS EXPECTED TO SLOWLY MOVE ACROSS NORTHWEST UTAH TONIGHT
AND SHOULD REACH THE SALT LAKE CITY AREA BY 12Z SUNDAY MORNING.
THE FRONT WILL LIKELY REACH SOUTHERN PORTIONS OF THE REGION LATE
ON SUNDAY. TEMPERATURES WILL FALL TO NEAR NORMAL LEVELS BEHIND THE
FRONT.

A RIDGE IS FORECAST TO BUILD IN EARLY NEXT WEEK BRINGING
TEMPERATURES TO WELL ABOVE NORMAL LEVELS ONCE AGAIN. THE GFS
INDICATES A WEAK TROUGH WILL MOVE THROUGH THE AREA FRIDAY.
DECREASED TEMPERATURES A FEW DEGREES FRIDAY...AS THE GFS ENSEMBLE
MEMBERS INDICATED MODERATE CONSISTENCY. TEMPERATURES MAY NEED TO
BE DECREASED A BIT MORE IF FUTURE RUNS CONTINUE THIS TREND.

&&

.AVIATION...A SHALLOW LAKE BREEZE HAS DEVELOPED AT THE SLC TERMINAL
THIS AFTERNOON...BUT IS NOT EXPECTED TO LAST PAST 01Z. BRIEF PERIODS
OF LIGHT AND VARIABLE ARE POSSIBLE BEFORE A RETURN TO PREVAILING
SOUTHERLY WINDS. THE COLD FRONT IS EXPECTED TO PASS THROUGH THE
TERMINAL AT AROUND 12Z AND SHIFT WINDS TO THE NORTHWEST.
HOWEVER...THERE  IS A 30 PERCENT CHANCE THAT IT WILL ARRIVE SOONER
THAN EXPECTED...BETWEEN 09Z AND 12Z.

&&

.FIRE WEATHER...THE COLD FRONT HAS JUST REACHED THE GOOSE CREEK AND
MOBURG RAWS SO IS JUST INTO NORTHERN UTAH. RED FLAG WARNING HAS
VERIFIED FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS MOST ZONES. SOUTHEAST
UTAH JUST MIXING AND STARTING TO GUST. THE MOST SEVERE CONDITIONS LATE
THIS AFTERNOON WILL BE IN THE WEST DESERTS AREAS WHERE WIND GUSTS ARE
NEAR 40 MPH WITH RELATIVE HUMIDITY NEAR 5 PERCENT. ANOTHER DRY AND
WINDY DAY CENTRAL AND SOUTHERN UTAH SUNDAY THEN LIGHTER WINDS FOR
MONDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL MIDNIGHT SUNDAY FOR UTZ003-UTZ006-UTZ007-
     UTZ008-UTZ014.

     RED FLAG WARNING UNTIL 10 PM SUNDAY FOR UTZ005-UTZ012-UTZ015-
     UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.

WY...NONE.

&&

PUBLIC...C.SMITH
FIRE WEATHER...GIBSON
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 16, 3:30 AM MST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 AM MDT SAT JUN 16 2007

UTZ001>016-019>021-517-518-WYZ021-170900-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
430 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY LOW HUMIDITIES...HOT TEMPERATURES AND BREEZY SOUTHWEST WINDS
WILL CREATE SEVERE FIRE WEATHER CONDITIONS OVER A MAJORITY OF UTAH
THIS AFTERNOON INTO THIS EVENING...AND RED FLAG WARNINGS ARE IN
EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY BREEZY WEATHER WILL CONTINUE SUNDAY AS A DRY COLD FRONT MOVES
THROUGH THE STATE. THIS WILL KEEP SEVERE FIRE WEATHER CONDITIONS
GOING OVER SOUTHERN AND EASTERN UTAH...AS WELL AS PORTIONS OF
WESTERN UTAH...THROUGH SUNDAY EVENING.

WINDS WILL DROP OFF MONDAY THROUGH MOST OF THE WEEK AND...ALTHOUGH
IT WILL STAY DRY WITH A WARMING TREND...THE FIRE WEATHER
CONDITIONS WILL BE LESS CRITICAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 144 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
June 16, 6:55 PM MST
Where
Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
40.740, -114.020

The Wendover Airport AWOS measured a 61 knot wind gust.

Thunderstorm Wind, Tooele

When
June 16, 7:30 PM MST
Where
Tooele County, 0.87 mi NE of Barro
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -113.470

A wind gust of 63 knots was measured at a remote sensor along I-80.

Thunderstorm Wind, Weber

When
June 16, 9:15 PM MST
Where
Weber County, 2.94 mi NE of Uintah
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.880

A wind gust of 65 knots was measured at Ogden Peak, which has an elevation of 9570 feet.

Thunderstorm Wind, Weber

When
June 16, 9:28 PM MST
Where
Weber County, 0.69 mi N of Ogden
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.230, -111.970

A 63 knot wind gust was measured at the Ogden Airport ASOS, and at least a dozen power poles were knocked down, along with a number of trees.

Thunderstorm Wind, Box Elder

When
June 16, 9:31 PM MST
Where
Box Elder County, 0.86 mi SW of Willard
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.411, -112.042

A 56 knot wind gust was measured at a sensor near Willard Point of Entry on I-15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37970, 37971, 37972, 37973, 37974.